Flood, Cowlitz
- When
- December 28, 12:00 AM PST to December 31, 10:00 PM PST
- Where
- Cowlitz County, Longview
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.133, -122.933
A very wet series of Pacific systems moved through northwest Oregon and southwest Washington dropping copious amounts of rainfall over the area. During the period of time, between 2-3 inches of precipitation fell over the Willamette Valley, and between 4-5 inches fell over parts of the Coast and Cascade Ranges.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A very wet series of Pacific systems moved through northwest Oregon and southwest Washington dropping copious amounts of rainfall over the area. During the period of time, between 2-3 inches of precipitation fell over the Willamette Valley, and between 4-5 inches fell over parts of the Coast and Cascade Ranges. This period of heavy rainfall pushed many rivers above bankfull, and most of those above flood stage. Many roads around the area were reported closed due to high water, and road workers were busy battling several landslides. Here is a list of rivers in Washington which flooded during the period: Columbia River at Longview : flood stage: 12.0 feet, crest: 13.2 feet on 12/31/05.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 27, 8:30 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST TUE DEC 27 2005
.SYNOPSIS...A DEVELOPING AREA OF LOW PRESSURE OVER THE EASTERN
PACIFIC TONIGHT WILL SHIFT TO NORTHERN VANCOUVER ISLAND BY LATE WED
WITH ITS ASSOCIATED FRONTAL SYSTEM MOVING NORTH THROUGH THE FORECAST
AREA FOR POTENTIALLY STRONG WINDS ALONG THE COAST AND GUSTY WINDS
INTERIOR SECTIONS. SHOWERS WED NIGHT WILL DECREASE THU AS A WEAK
UPPER RIDGE MOVES ACROSS THE AREA. ANOTHER STRONG SYSTEM IS EXPECTED
FOR FRI...WITH STRONG WINDS POSSIBLE AGAIN ESPECIALLY NEAR THE COAST.
UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE WEEKEND.
&&
.SHORT TERM...SATELLITE WATER VAPOR AND INFRARED IMAGES SHOW A PAC
LOW DEVELOPING NEAR 45N/135W. 00Z MODELS BRING TRACK FURTHER WEST
THAN PREVIOUS RUNS...WITH THE GFS BEING THE FURTHEST WEST. NAM STILL
BRINGS THE LOW WITHIN 130W AS IT SWINGS N TOWARD VANCOUVER ISLAND
WED. WILL CONTINUE THE HIGH WIND WARNING FOR THE N AND CENTRAL OREGON
COAST BEGINNING LATER TONIGHT. IN COORDINATION WITH KSEW...WILL
CANCEL THE HIGH WIND WATCH FOR THE S WA COAST. EXPECT WILL SEE STRONG
GUSTY WINDS OVER THE INTERIOR SECTIONS...BUT WILL STAY BELOW WARNING
CRITERIA WED AS THE LOW NORTHWARD TRACK WILL BE TOO FAR WEST.
DOPPLER RADAR IS SHOWING SOME STRONG ECHOES IN THE VERY MOIST FLOW
MOVING NORTH INTO OUR AREA FROM NW CA/SW OREGON. KEUG HAS ALREADY
REPORTED 0.55 INCH IN THE LAST 4 HOURS. THIS PRECIPITATION WILL
EXTEND INTO NW OREGON TONIGHT AND WED BRINGING THE THREAT OF SOME
HEAVY RAINS WITH HIGH SNOW LEVELS...THUS WILL CONTINUE A FLOOD WATCH
FOR WED AND THU FOR PORTIONS OF THE AREA. THE AIR MASS WILL COOL
LATER WED BEHIND THE FRONT AND MAY ACTUALLY NEED A SNOW ADVISORY FOR
THE CASCADES WED AFTERNOON AND NIGHT AS SOME COOL OROGRAPHIC FLOW
DEVELOPS. ONSHORE FLOW DECREASES THU FOR DECREASING SHOWERS.
ANOTHER FRONTAL WAVE LATER THU NIGHT FOLLOWED BY ANOTHER STRONG LOW
LATE FRI SHOULD BRING RENEWED WINDS TO THE COAST...AT LEAST. THE LOW
LATE FRI COULD BE PARTICULARLY STRONG. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE ACTIVE
WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND. ONE LOW OFFSHORE
DEPARTING TO THE NORTH ON FRIDAY NIGHT. STRONG ZONAL JET
REESTABLISHES NEAR 40N ON SAT NIGHT WHICH IS FAVORABLE FOR DEEP LOW
DEVELOPMENT. GFS IS STRONGEST WITH THIS SYSTEM AND IF CORRECT COULD
BRING ANOTHER ROUND OF HIGH WINDS TO THE COAST AND PARTS INLAND ON
SUN. HOWEVER CANADIAN AND ECMWF ARE WEAKER WITH THIS SYSTEM. IT
APPEARS THAT THE WEATHER EARLY NEXT WEEK WILL BE LESS ACTIVE AS SPLIT
FLOW DEVELOPS OVER THE EASTERN PACIFIC.
&&
.AVIATION...A WARM FRONT WILL MOVE N OVER OUR AREA EARLY TONIGHT
WITH THE ASSOCIATED COLD FRONT MOVING THROUGH OUR AREA EARLY WED.
EXPECT SOME IFR CEILINGS WITH THE WARM FRONT EARLY TONIGHT AND AGAIN
WITH THE COLD FRONT WED MORNING...ALONG WITH VERY WINDY CONDITIONS
NEAR THE COAST.
&&
.PRELIMINARY POINT POPS
AST 999877 PDX 997767 SLE +97767 EUG +97767
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE TONIGHT AND WED.
HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE THROUGH THU.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH WED.
.OR......HIGH WIND WARNING N AND CENTRAL OREGON COAST LATE TONIGHT
AND WED.
FLOOD WATCH FOR PORTIONS NW OREGON WED AND THU.
&&
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 602 AM PST TUE DEC 27 2005 PZZ250-255-270-275-281415- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 602 AM PST TUE DEC 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNING IN EFFECT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STORM FORCE WINDS LIKELY WEDNESDAY. GALE FORCE WINDS AT TIMES LIKELY THROUGH THE MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-PZZ210-WAZ021-281415- NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR- SOUTH WASHINGTON COAST- 602 AM PST TUE DEC 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WIND WARNING THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH WIND WATCH ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR HIGH WINDS MAY BE NEEDED THIS MORNING AND AGAIN ON WEDNESDAY. ORZ003>007-010-WAZ020-022-039-040-281415- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- NORTHERN OREGON CASCADE FOOTHILLS-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 602 AM PST TUE DEC 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH WIND WATCH IN EFFECT FOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR HIGH WINDS MAY BE NEEDED ON WEDNESDAY. ORZ011-WAZ019-281415- NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES- 602 AM PST TUE DEC 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW ADVISORY IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF ACCUMULATING SNOW POSSIBLE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS FOR SNOW MAY BE NEEDED TODAY. ORZ008-009-012-013-WAZ023-281415- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- 602 AM PST TUE DEC 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489130.